New York, 2004

Damaging Wind in New York, July 1, 2004

July 1, 2004 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 1, 4:55 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 1, 4:55 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
555 PM EDT THU JUL 1 2004

.SHORT TERM...
UPDATE...ISSUED ZONES TO DROP SEVERE THUNDERSTORM WATCH FOR ALL BUT
ONEIDA COUNTY. THE WATCH FOR ONEIDA COUNTY WILL CONTINUE UNTIL 9 PM
EDT.

RRM

...PREVIOUS AFD...

CONVECTION IS OFF TO A SLOW START WITH LITTLE SHEAR AND FORCING.
INSTABILITY GREAT. TEMPS HAVE SOARED INTO 80S. WAITING FOR COLD
FRONT ON NORTH SIDE OF LAKE ONTARIO. THIS COULD CAUSE SOME
DEVELOPMENT AS IT HITS THE SOUTH SHORE. CONVECTION WILL CONTINUE
SOUTH WITH FRONT INTO EVENING. AHEAD OF FRONT ISOLATED CELLS WILL
CONTINUE. SOME PULSING BUT NOWHERE NEAR SEVERE. WITH MOVEMENT AND
COVERAGE ATTM THUNDERSTORMS WITH HEAVY RAIN WILL ONLY CAUSE ISOLATED
FLASH FLOODING AT BEST. RIVER FLOODING WILL NOT HAPPEN WITH LOW
LEVELS.

WITH LOSS OF HEATING THIS EVENING AND COLD FRONT WASHING OUT
CONVECTION SHOULD DIE AROUND MIDNIGHT. SHORT WAVE WILL STAY
STRONGEST ACROSS EXTREME NORTH PASSING THROUGH THIS EVENING.

FRONT MAY CREATE ENOUGH CONVERGENCE TO SET SOME ADDITIONAL
CONVECTION OFF FRIDAY IN EXTREME SOUTH. DRIER AIR ACROSS MOST OF CWA
WILL MAKE FOR A PS WARM DAY.

HIGH PRESSURE BUILDS IN FRI PM DROPPING WINDS AND CLEARING SKIES.
THIS HIGH WILL LAST INTO SATURDAY. DEWPTS WILL ONLY DROP INTO 50S SO
FOG MAY OCCUR AGAIN SAT MORNING. MAX TEMPS SAT A TAD WARMER WITH WAA
ADVECTION STARTING.
&&

.LONG TERM (SAT NIGHT - WED)...
IT STILL APPEARS THAT A STORM SYSTEM AND ASSOCIATED SLOW MOVING COLD
FRONT WILL BE OUR MAIN PLAYERS FROM SUNDAY INTO MONDAY.  DURING THE
DAY ON THE FOURTH...MOST OF THE SHOWERS AND STORMS COULD HOLD OFF
UNTIL LATER IN THE AFTERNOON...ESPECIALLY IF PROGRESSIVELY SLOWER
MODEL TRENDS PERSIST.  SUNDAY NIGHT AND AT LEAST THE FIRST HALF OF
MONDAY STILL LOOK WET AT THIS JUNCTURE AS THIS MAIN FRONT ITSELF
MOVES THROUGH AND INTERACTS WITH DEEPER MOISTURE.

CONDITIONS SHOULD BEGIN TO IMPROVE BY MONDAY EVENING AS THE FRONT
PUSHES TOWARD THE EAST COAST.  WELL MAINTAIN DRY WEATHER TUESDAY
WITH WEAK HIGH PRESSURE STILL PROGGED TO BE OVER THE REGION.

MOST OF THE LONGER RANGE MODELS HAVE ANOTHER FRONTAL SYSTEM MOVING
INTO THE AREA ON WEDNESDAY...SO WE KEPT THE CHANCE OF SHOWERS OR
THUNDERSTORMS FOR THIS PERIOD.

OUR FIRST STAB AT LATER NEXT WEEK CALLS FOR MORE SUMMER-LIKE
TEMPERATURES THAN WEVE SEEN RECENTLY AS HEIGHTS BEGIN TO RISE OVER
THE EASTERN UNITED STATES.
&&

.AVIATION...
AT LEAST SCATTERED THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP OVER
THE REGION LATER THIS AFTERNOON INTO EARLY TONIGHT AS A COLD FRONT
APPROACHES.  CONDITIONS COULD BRIEFLY DETERIORATE TO MVFR AS ANY
STORMS AFFECT INDIVIDUAL TAF SITES.

SOME LIGHT FOG AND PATCHY STRATUS COULD FORM IN SOME OF THE SOUTHERN
TIER VALLEYS AND NORTHEAST PA LATE TONIGHT INTO EARLY FRIDAY MORNING
CLOSER TO SLOW MOVING FRONTAL BOUNDARY.

SOME DRYING IS EXPECTED FROM LATE FRIDAY MORNING THROUGH THE
AFTERNOON WITH VFR CONDITIONS ANTICIPATED.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...SEVERE THUNDERSTORM WATCH TIL 01Z.
NYZ009-037.
PA...NONE.
&&

SHORT TERM...CHAMPNEY
EXTENDED AND AVIATION...JUREWICZ
Hazardous weather outlook, Jul 1, 2:50 AM EST, 17 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 AM EDT THU JUL 1 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-021100-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
350 AM EDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY THROUGH TONIGHT...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A FRONTAL BOUNDARY
THIS AFTERNOON. THE THUNDERTORMS WILL DEVELOP AROUND MID AFTERNOON
ACROSS THE FINGER LAKES AND BY LATE AFTERNOON ACROSS THE WESTERN
CATSKILLS. THE MAIN THREAT WILL BE ISOLATED DAMAGING WIND GUSTS AND
HAIL. THE THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST DURING THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN FOR THE
FOURTH OF JULY HOLIDAY. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 1, 4:48 PM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
548 PM EDT THU JUL 1 2004

NYZ015>018-036-044>046-012215-
548 PM EDT THU JUL 1 2004

...THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE
THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES...

IN CENTRAL NEW YORK...

CAYUGA...CHENANGO...CORTLAND...MADISON...ONONDAGA...OTSEGO...SENECA
AND YATES.

ALTHOUGH SCATTERED THUNDERSTORMS ARE STILL POSSIBLE THIS
EVENING...THE THREAT OF SEVERE WEATHER IS GREATLY DIMINISHED.

NYZ009-037-020100-
ONEIDA NY-
548 PM EDT THU JUL 1 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 900 PM EDT THURSDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

ONEIDA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR
LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE
SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, Jul 1, 5:11 PM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
611 PM EDT THU JUL 1 2004

NYZ009-012230-
ONEIDA NY-
611 PM EDT THU JUL 1 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR CAMDEN...OR ABOUT
2 MILES NORTHWEST OF FLORENCE...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL MOVE ACROSS THE EXTREME NORTHWEST CORNER OF
ONEIDA COUNTY THROUGH 630 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

MJC
Local storm report, Jul 1, 6:59 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
759 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             POINT ROCK              43.38N 75.55W
07/01/2004  0.75 INCH        ONEIDA             NY   CO-OP OBSERVER

&&
Local storm report, Jul 1, 7:36 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
836 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             VERONA                  43.13N 75.58W
07/01/2004  0.75 INCH        ONEIDA             NY   LAW ENFORCEMENT

0715 PM     HAIL             POINT ROCK              43.38N 75.55W
07/01/2004  0.75 INCH        ONEIDA             NY   CO-OP OBSERVER

&&
Local storm report, Jul 1, 8:05 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
905 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             NEW HARTFORD            43.07N 75.29W
07/01/2004  0.75 INCH        ONEIDA             NY   AMATEUR RADIO

0825 PM     HAIL             VERONA                  43.13N 75.58W
07/01/2004  0.75 INCH        ONEIDA             NY   LAW ENFORCEMENT

0715 PM     HAIL             POINT ROCK              43.38N 75.55W
07/01/2004  0.75 INCH        ONEIDA             NY   CO-OP OBSERVER

&&

The radar

The Binghamton radar (KBGM), 14 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broome

When
July 1, 8:12 PM EST
Where
Broome County, Vestal
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.083, -76.050

Thunderstorm winds downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417226.